Novel psychoactive substances that contain synthetic cannabinoids (SCs) have recently started to be used recreationally, especially by young adults. In contrast to the decline in the use of many novel psychoactive substances such as the cathinones and piperazines, it seems that the number of SC users is increasing. Although SC drugs mimic the psychotropic effects of cannabis, their undesired effects are unpredictable and more severe than those associated with cannabis. The majority of SC detected in herbal products has greater binding affinity to the cannabinoid CB1 receptor than Δ9-tetrahydrocannabinol, the primary psychoactive compound in the cannabis plant, and greater affinity at the CB1 than the CB2 receptor. In vitro and animal in vivo studies show SC pharmacological effects to be 2 to 100 times more potent than tetrahydrocannabinol. A limited number of studies have examined SC use among patients; hence little is known about the effects of their use on patients during intoxication, withdrawal, and 1 month after cessation of use of SC.
This study is a cohort study aiming to investigate the symptoms of intoxication, withdrawal, and 1-month cessation of SCs.
Patients and Methods:
Between February 2019 and February 2020, 92 adult patients using SCs aged 18 to 65 years from both the Outpatient Clinic and Inpatient Department of Psychiatry, Ain Shams University and Masr El Gedida (El Matar) Psychiatric Hospital, Ministry of Health were subjected to full history taking using clinical history sheet for the assessment of medical symptoms and Addiction Severity Index (the Arabic version was used).
There was a significant association between the use of SCs and development of multiple symptoms, both medical and psychiatric symptoms, and even serious side effects necessitating emergency management. Regarding the most common symptoms reported by the patient, the most common cardiovascular symptom during intoxication was palpitations, while the most common reported psychiatric symptom was hallucinations developed during intoxication. It was found that the patients who were hospitalized due to medical problems had higher amount and longer duration of use of SC.
SC use can cause an array of symptoms ranging from mild medical and psychiatric symptoms to extreme side effects.